Virginia, 2009

Damaging Winds in Virginia, January 28, 2009

January 28, 2009 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 28, 3:42 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 28, 3:42 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EST WED JAN 28 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH NEW ENGLAND TONIGHT...PUSHING THE
ASSOCIATED COLD FRONT OFF THE MID ATLANTIC COAST. WEAK HIGH
PRESSURE RETURNS THURSDAY INTO FRIDAY. LOW PRESSURE DEVELOPS OFF
THE EAST COAST LATE FRIDAY...AND MOVES AWAY FROM THE COAST FRIDAY
NIGHT. HIGH PRESSURE SLIDES ACROSS THE SOUTHEAST STATES OVER THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
QUITE THE (TEMP) CONTRAST ACRS FA. MUCH WTR AMS HAS PUSHED NWD
THROUGH MUCH OF THE FA...HWVR...STUBBORN LLVL COLD AMS LINGERING
ACRS FAR NRN SXNS (FM ABT CGE TO OFP/FVX). 60S/L70S FOUND FM SE
VA INTO NE NC. AN EX...3 PM TEMP AT RIC 64...FVX 39/OFP 37/LKU 36.
AREA OF SHRAS ARRIVING FM THE W IN THE NEXT CPL HRS...THE AREAS
THAT HV RMND COOLER SHOULD SEE TEMPS RISE AS THE SHRAS PUSH
THROUGH.

SFC CDFNT PUSHES ACRS THE FA OVRNGT...AND WL HV LIKELY POPS (THOUGH
TAPERING DN FM W-E AFT MDNGT). GSTY SSW WNDS (TO 30-40 MPH) CONTG
THIS EVE...THEN SHIFTING TO WNW AFT MDNGT (W/ SPDS DCRSG
SUBSTANTIALLY). LO TEMPS FM THE U20S NW TO M/U30S SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WK SFC HI PRES SLIDES ACRS FA THU INTO FRI MRNG...AHD OF
APPROACHING TROUGH ALOFT AMPLIFYING THROUGH THE LAKES/OH VLY. WL
HV CLR/PCLDY...W/ SEASONABLE TEMPS. HI TEMPS THU LRGLY IN THE
40S...LO TEMPS THU NGT MID 20S TO ARND 30.

TROUGH ALOFT PROGRESSES/SWINGS THROUGH E CST STATES LT FRI/FRI
NGT. MDLS SUGG WK SFC LO PRES DVLPMNT OFFSHR...B4 TRACKING AWAY FM
THE CST ON SAT (AS TROUGH ALOFT EXITS CST). WL INCLD LO CHC
POPS...MNLY ERN SXNS FM FRI AFTN INTO FRI NGT. W/ COLDER AMS
PUSHING INTO THE RGN FM THE NNW...HV INCLDD MIXED SN/RA. HI TEMPS
FRI IN THE M/U40S...LO TEMPS FRI NGT IN THE MNLY 25 TO 30.

MOD PD OF LLVL CAA LT FRI NGT INTO SAT...B4 SFC HI PRES BUILDS INTO
THE RGN FM THE SW. WL HV PCLDY SAT (BRISK/BRZY...ESP INVOF
CST)...W/ HI TEMPS MNNLY 35 TO 40.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DEEP LAYER RIDGE MOVES OFFSHORE SAT NTE/SUN...AS TEMPS MODERATE TO
NORMAL OR SLIGHTLY ABV NORMAL LEVELS (HIGHS MID/UPR 40S FAR N-NE TO
LOW/MID 50S S-SW). 12Z ECMWF AND GFS OPERATIONAL RUNS HAVE COME INTO
MUCH BETTER ALIGNMENT WITH THE NEXT SYSTEM...FAIRLY GOOD ACTUALLY
FOR A DAY 5 FCST...AS BOTH DEPICT A MILLER-A TYPE SYSTEM GATHERING
STEAM ACROSS THE ERN GULF COAST STATES AND LWR TN VLY. MEANWHILE...
THE ECMWF HAS TRENDED TOWARD THE GFS WITH A MORE INLAND TRACK OF THE
LOW LATER MON INTO TUE...YIELDING A HIGHER CONFIDENCE (AT LEAST FOR
NOW) THAT THE BULK IF NOT ALL OF OUR REGION WOULD SEE JUST RAIN.

COLDER AIR FILTERS BACK INTO THE REGION TUE-WED BEHIND THE
FRONT...AS BOTH THE GFS/ECMWF TRACK THE LOW UP ERN PA/NY ON TUE.
GIVEN THE DOWNSLOPING W/NW FLOW IN THIS SCENARIO...PROSPECTS FOR ANY
WRAP AROUND SHOWERS (RAIN OR SNOW) WOULD BE SLIM AT BEST...AND IS
REFLECTED AS SUCH IN THE FCST.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS HAVE IMPROVED TO VFR AT ECG/ORF/PHF WITH GUSTY S/SW WINDS
(25-30 KT) NOW IN PLACE BEHIND A WARM FRONT WHICH MOVED BY TO THE N.
ELSEWHERE...STUBBORN IFR VIS AND CIGS PERSIST AT RIC AND SBY EARLY
THIS AFTERNOON...ALTHO THESE TERMINALS WILL ALSO IMPROVE TO VFR AS
THE WARM FRONT LIFTS FARTHER TO THE N AND AS WINDS INCREASE THERE.

A COLD FRONT SWEEPS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING.
EXPECT CIGS AND VIS TO LWR TO MVFR IN MOD/HVY RAIN (COULD BRIEFLY
LWR TO IFR DURING HEAVIEST PRECIP/FROPA). CONTINUED TO INCLUDE MENTION
OF TS/CB AT PHF/ORF/ECG WHERE GREATEST INSTABILITY WILL BE AHEAD
OF THE COLD FRONT...ALTHO CHANCE OF TS IS MARGINAL ENUF TO ONLY
INCLUDE IN TEMPO. THE FRONT WILL MOVE OFFSHORE LATER TONIGHT...AND
CONDITIONS WILL QUICKLY IMPROVE TO VFR AS HIGH PRESSURE BUILDS IN.
HIGH PRESSURE SHOULD REMAIN IN PLACE THROUGH EARLY NEXT WEEK.

&&

.MARINE...
LEFT HEADLINES IN PLACE FOR TNGT INTO THU MORNG...AS S WNDS CONTINUE
TO PICK UP IN ADVANCE OF COLD FRNT. GALE WRNG FOR SRN TWO CSTL ZNS
AND CURRITUCK SND FOR THIS EVENG FOR GUSTS ARND 35 KT. COLD FRNT
MOVES OFFSHORE OVRNGT WITH WINDS QUICKLY SHIFTING TO THE WEST AND
THEN NW BY DAYBREAK THU. HI PRES QUICKLY BUILDS IN ON THU...SO
WNDS/SEAS WILL DECREASE FAIRLY RAPIDLY BELOW SCA THU MORNG. HI
PRES THEN DOMINATES THU THRU THE WKND...WITH SCA CONDS POSSIBLE
FRI NGT INTO SAT...AS STRNGER HI PRES BLDS TWD THE AREA.

&&

.CLIMATE...
QUICK LOOK AT SNOWFALL (SO FAR).

RIC HAS RECEIVED A TRACE OF SN THROUGH JAN 27TH. THERE HAVE BEEN 8
TIMES W/ SNWFL TRACE OR LESS (THROUGH JAN 31). OUT OF THOSE
YEARS...JUST 2 SEASONS ENDED UP W/ NRML TO ABV NRML (OR ROUGHLY
=> 12-13) TOTAL SNOWFALL (1913-14/1971/72).

ORF HAS RECEIVED A TRACE OF SN THROUGH JAN 27TH. THERE HAVE BEEN 27
TIMES W/ SNWFL TRACE OR LESS (THROUGH JAN 31). OUT OF THOSE
YEARS...8 SEASONS ENDED UP W/ NRML TO ABV NRML (OR ROUGHLY => 7)
TOTAL SNOWFALL
(1913-14/1933-34/1936-37/1946-47/1959-60/1963-64/1970-71/1988-89).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ630>632-
     650-652-654.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ633-
     656-658.
     GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ633-656-658.

&&

SYNOPSIS...ALB/JYM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...BKH
AVIATION...JRL
MARINE...BKH
CLIMATE...AKQ
Hazardous weather outlook, Jan 28, 12:44 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EST WED JAN 28 2009

VAZ048-049-060>083-085-291745-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
1244 PM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
GUSTS OF 30 TO 35 MPH POSSIBLE.

IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-291745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
1244 PM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
GUSTS OF 35 TO 40 MPH POSSIBLE.

IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-654-291745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
1244 PM EST WED JAN 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-656-658-291745-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1244 PM EST WED JAN 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-VAZ095-097-098-291745-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-
1244 PM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
GUSTS OF 35 TO 40 MPH POSSIBLE.

IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>016-030>032-VAZ084-086>094-096-291745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
1244 PM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
GUSTS OF 30 TO 35 MPH POSSIBLE.

IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEWITSKY

In the hours before

Special weather statement, Jan 28, 4:00 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EST WED JAN 28 2009

NCZ012-VAZ063-065>068-070>073-077>085-087>092-282200-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE
VA-GLOUCESTER VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-JAMES CITY
VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LUNENBURG
VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON
NC-NORTHUMBERLAND VA-NOTTOWAY VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-YORK VA-
400 PM EST WED JAN 28 2009

...SHOWERS WITH GUSTY WINDS MOVING THROUGH CENTRAL AND SOUTH CENTRAL
VIRGINIA...

AT 400 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING NARROW LINE OF SHOWERS WITH GUSTY WINDS FROM I 95 AND
CHIPPENHAM PARKWAY TO 33 MILES SOUTHWEST OF SOUTH HILL...OR FROM I
95 AND CHIPPENHAM PARKWAY TO 8 MILES NORTH OF OXFORD...MOVING EAST
AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  RICHMOND INTERNATIONAL AIRPORT AROUND 405 PM EST...
  BOTTOMS BRIDGE AROUND 410 PM EST...
  QUINTON AROUND 415 PM EST...
  TALLEYSVILLE AROUND 420 PM EST...
  LANESVILLE AROUND 425 PM EST...
  COOKE AROUND 430 PM EST...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE SHOWERS ALONG WITH A
BRIEF PERIOD OF HEAVY RAINFALL.

ALB
Special weather statement, Jan 28, 4:40 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EST WED JAN 28 2009

NCZ013-014-VAZ085-086-093-094-096-282300-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-MATHEWS VA-MIDDLESEX VA-NEWPORT
NEWS/HAMPTON VA-SUFFOLK VA-
440 PM EST WED JAN 28 2009

...SHOWERS WITH GUSTY WINDS MOVING TOWARDS MIDDLE PENINSULA AND
WESTERN TIDEWATER REGION...

AT 440 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 32 MILES WEST OF BOHANNON TO 45 MILES WEST
OF MURFREESBORO...OR FROM NEW KENT TO 10 MILES SOUTH OF
LAWRENCEVILLE...MOVING EAST AT 40 MPH. THIS LINE OF MODERATE TO
HEAVY RAINFALL WILL BE NEAR...
  DELTAVILLE AROUND 520 PM EST...
  GWYNNS ISLAND AROUND 525 PM EST...
  MATHEWS AROUND 530 PM EST...
  MURFREESBORO AROUND 535 PM EST...
  SMITHFIELD AROUND 540 PM EST...
  WINDSOR AROUND 545 PM EST...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE SHOWERS ALONG WITH A
BRIEF PERIOD OF HEAVY RAINFALL.

05
Special weather statement, Jan 28, 4:59 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EST WED JAN 28 2009

MDZ022>025-282300-
INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD-
459 PM EST WED JAN 28 2009

...STRONG THUNDERSTORM MOVING ACROSS LOWER AMRYLAND EASTERN SHORE...

AT 459 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTHWEST OF OCEAN CITY TO 23 MILES
WEST OF ASSATEAGUE NATIONAL REFUGE...OR FROM 6 MILES SOUTHEAST OF
GEORGETOWN TO 7 MILES EAST OF PRINCESS ANNE...MOVING EAST AT 50 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  SNUG HARBOR AROUND 520 PM EST...
  OCEAN CITY AROUND 525 PM EST...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jan 28, 5:08 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EST WED JAN 28 2009

VAZ078-085-090-092-095-097>100-282330-
ACCOMACK VA-CHESAPEAKE VA-JAMES CITY VA-LANCASTER VA-MIDDLESEX
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SOUTHAMPTON VA-VIRGINIA BEACH
VA-
508 PM EST WED JAN 28 2009

...SHOWERS WITH GUSTY WINDS MOVING TOWARDS INTO EASTERN TIDEWATER
AND VIRGINIA LOWER EASTERN SHORE...

AT 508 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTHEAST OF DELTAVILLE TO 37 MILES
WEST OF FRANKLIN...OR FROM 9 MILES EAST OF FAIR PORT TO
GARYSBURG...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...

  BURDETTE AROUND 530 PM EST...
  CLAM AROUND 535 PM EST...
  TASLEY AROUND 540 PM EST...
  MODEST TOWN AROUND 545 PM EST...
  WALLOPS ISLAND AROUND 550 PM EST...
  SIMPKINS AROUND 555 PM EST...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jan 28, 5:25 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EST WED JAN 28 2009

NCZ012>017-030>032-282330-
BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON
NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
525 PM EST WED JAN 28 2009

...SHOWERS WITH GUSTY WINDS MOVING TOWARDS NORTHEASTERN NORTH
CAROLINA...

AT 525 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTHWEST OF MURFREESBORO TO 42
MILES SOUTHWEST OF RICH SQUARE...OR FROM BOYKINS TO
NASHVILLE...MOVING EAST AT 75 MPH. THE LINE OF MODERATE TO HEAVY
SHOWERS WILL BE NEAR...

  POTECASI AROUND 530 PM EST...
  RIDDICKSVILLE AROUND 535 PM EST...
  DORT AROUND 540 PM EST...
  HAZELTON AROUND 545 PM EST...
  CORAPEAKE AROUND 550 PM EST...
  TRAP AROUND 555 PM EST...

WIND GUSTS TO 50 MPH AND BRIEF LOCALYL HEAVY RAINFALL ARE EXPECTED
WITH THESE STORMS.

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newport News (C)

When
January 28, 5:31 PM EST
Where
Newport News (C) County, (Phf)newport News
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.980, -76.420

Wind gust of 50 knots (58 mph) was measured at PHF.

Thunderstorm Wind, Suffolk (C)

When
January 28, 5:57 PM EST
Where
Suffolk (C) County, 3 mi SW of Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.699, -76.618

Tree was downed onto a residence on Beechwood Drive.

Thunderstorm Wind, Suffolk (C)

When
January 28, 6:00 PM EST
Where
Suffolk (C) County, Suffolk Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.670, -76.600

Spotter reported an estimated wind gust of 52 knots (60 mph).

Thunderstorm Wind, Chesapeake (C)

When
January 28, 6:30 PM EST
Where
Chesapeake (C) County, Great Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.720, -76.230

Large pine tree was knocked down after snapping a power line.

Thunderstorm Wind, Virginia Beach (C)

When
January 28, 6:37 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.850, -75.980

Power line damage was reported near Highway 60/279 intersection. Estimated wind gust of 52 knots (60 mph) was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151371, 151372, 151373, 151378, 151380.